Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Wichita, KS

June 24, 2020Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 24, 2020, 4:30 PM CDT for Barton County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 4:30 PM CDT (21:30 UTC)
Expired
Jun 24, 2020, 5:15 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

104 
WUUS53 KICT 242130
SVRICT
KSC009-242215-
/O.NEW.KICT.SV.W.0089.200624T2130Z-200624T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
430 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barton County in central Kansas...

* Until 515 PM CDT.

* At 430 PM CDT, a severe thunderstorm was located just west 
  of Albert, moving south at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Great Bend, Pawnee Rock, Albert, Olmitz and Great Bend Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3858 9903 3857 9892 3848 9882 3826 9877
      3826 9903
TIME...MOT...LOC 2130Z 349DEG 9KT 3848 9904 

HAIL...1.50IN
WIND...60MPH
 
$$

DARMOFAL
4 follow-up statements
774 
WWUS53 KICT 242147
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
447 PM CDT Wed Jun 24 2020

KSC009-242215-
/O.CON.KICT.SV.W.0089.000000T0000Z-200624T2215Z/
Barton KS-
447 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...

At 445 PM CDT, a severe thunderstorm was located 6 miles south of
Albert, or 8 miles southeast of Shaffer, and was moving very slowly 
southeast at around 5 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Great Bend, Pawnee Rock, Albert, Olmitz and Great Bend Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3858 9903 3857 9892 3848 9882 3826 9877
      3826 9903
TIME...MOT...LOC 2145Z 226DEG 0KT 3836 9900 

HAIL...1.50IN
WIND...60MPH
 
$$

DARMOFAL
246 
WWUS53 KICT 242159
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
459 PM CDT Wed Jun 24 2020

KSC009-242215-
/O.CON.KICT.SV.W.0089.000000T0000Z-200624T2215Z/
Barton KS-
459 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...

At 458 PM CDT, a severe thunderstorm was located just north of 
Pawnee Rock, or 10 miles west of Great Bend, moving south at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Great Bend, Pawnee Rock, Albert and Great Bend Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3851 9903 3848 9882 3826 9877 3826 9903
TIME...MOT...LOC 2158Z 349DEG 9KT 3833 9899 

HAIL...1.25IN
WIND...60MPH
 
$$

DARMOFAL
097 
WWUS53 KICT 242209
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
509 PM CDT Wed Jun 24 2020

KSC009-242215-
/O.CON.KICT.SV.W.0089.000000T0000Z-200624T2215Z/
Barton KS-
509 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...

At 509 PM CDT, a severe thunderstorm was located near Pawnee Rock, or
9 miles northeast of Larned, moving south at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Great Bend, Pawnee Rock, Albert and Great Bend Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3846 9903 3841 9884 3826 9881 3826 9903
TIME...MOT...LOC 2209Z 342DEG 9KT 3831 9903 

HAIL...1.25IN
WIND...60MPH
 
$$

DARMOFAL
120 
WWUS53 KICT 242216
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
516 PM CDT Wed Jun 24 2020

KSC009-242224-
/O.EXP.KICT.SV.W.0089.000000T0000Z-200624T2215Z/
Barton KS-
516 PM CDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARTON COUNTY
WILL EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small 
hail and gusty winds are still possible with this thunderstorm near 
Pawnee Rock through 525 pm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3846 9903 3841 9884 3826 9881 3826 9903
TIME...MOT...LOC 2214Z 349DEG 9KT 3830 9903 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:46 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 24, 3:46 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
346 PM CDT Wed Jun 24 2020

.SYNOPSIS...
Issued at 344 PM CDT Wed Jun 24 2020

Across the CONUS, there is a trough over the Great Lakes/eastern
half with a ridge in the Plains. Another trough is located along the
West Coast. Isolated showers and rumbles of thunder developed this
morning but did diminish fairly quickly. Isolated showers and
thunderstorms have started to form mid afternoon. Temperatures rose
to the upper 80s to lower 90s across the state.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 344 PM CDT Wed Jun 24 2020

Highlights:

1) Scattered thunderstorms late this afternoon and evening which may
be strong to severe in central Kansas

2) Additional chances of storms Thursday night and Friday

3) Temperatures in the 90s

Challenges: Precipitation chances and coverage

Changes: Precipitation chances and respective timing throughout

The northwest flow pattern continues today with summertime
convective activity anticipated to expand in coverage this
afternoon. At this time, it appears the best chances will be along
and west of I-135. This activity should be scattered since there is
not a distinct focus thus confidence is lower with the lack of
coverage. Instability is on the increase with roughly 30-40kts of 0-
6km bulk shear. The Storm Prediction Center inserted a slight risk
with their morning update from Barton to McPherson to Sedgwick to
Harper counties and points west and northwest to Kiowa and Trego
counties. As mentioned in the previous discussion, there is an
inverted v sounding which favors a wind or downburst threat. It is
possible that the storms could be strong to severe with up to
quarter sized hail and 60mph winds. These thunderstorms should be
diurnally driven and fall apart soon after sunset.

As the western trough progresses eastward, this shifts the ridge to
the east. The wave stays along the Front Range and tracks across the
Plains on Friday. There could be activity late Thursday night thru
the day on Friday. Models suggest decent CAPE in the afternoon but
marginal 20kts of shear with a boundary over the area. The best
chances for precipitation remain Friday evening into early Saturday
which coincides with the approximate timing of the boundary. There
are some discrepancies with the NAM showing persistent activity
during the day into Saturday while the GFS indicates a later show
(overnight Friday into early Saturday). Chances of precipitation
will likely be adjusted due to a change in confidence and timing
with additional model runs for better agreement.

.LONG TERM...(Sunday through Wednesday)
Issued at 344 PM CDT Wed Jun 24 2020

Highlights:

1) Chances of thunderstorms throughout

2) Temperatures in the 90s

It appears that another boundary will move across on Sunday. The
trend is to maintain daily chances for thunderstorms. Model
discrepancies are prominent through much of the end of the forecast
period. Thus there is low confidence in what will actually occur.
Changes in the chances for precipitation have been modified with
this issuance based on the current blend of model data. Stay tuned
for future changes and updates. Temperatures should stay in the 90s
throughout this period as well. On Tuesday, they could climb to the
mid to upper 90s in the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1240 PM CDT Wed Jun 24 2020

Widely scattered thunderstorms are still expected this afternoon
and evening across portions of central and south central KS. Most
cigs are expected to remain in the 6-8k ft range although some
transient MVFR can be expected under the heaviest activity. Storms
should be mostly diurnally driven and begin to taper off shortly
after peak heating. A develop SSW LLJ may result in some LLWS
across portions of central KS after 08-09Z before diminishing
during the morning hours on Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  92  71  94 /  20   0  10  20
Hutchinson      66  92  70  93 /  20   0  20  30
Newton          67  91  71  92 /  20   0  10  30
ElDorado        67  90  71  92 /  20  10  10  20
Winfield-KWLD   68  91  71  92 /  10  10  10  20
Russell         65  94  70  93 /  30  10  40  40
Great Bend      66  94  69  94 /  30   0  30  20
Salina          67  93  73  94 /  20  10  20  40
McPherson       66  92  70  92 /  20   0  20  30
Coffeyville     67  90  70  91 /  20  10   0  10
Chanute         67  90  71  90 /  20  10   0  10
Iola            67  90  71  91 /  30  10   0  20
Parsons-KPPF    67  90  71  90 /  20  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...MWM
Hazardous weather outlook, Jun 24, 4:20 PM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 PM CDT Wed Jun 24 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 PM CDT Wed Jun 24 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Evening into tonight

Isolated strong to severe storms are possible into the evening. If
a storm can develop, it may produce quarter to golf ball sized hail
and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms will remain possible early Thursday
morning. A few strong storms may occur with dime size hail the main
threat.

A more widespread chance of strong to severe storms will occur on
Friday afternoon and evening. The main concerns are quarter sized
hail, wind gusts to 60 mph and localized flooding.

Additional storm chance will occur over the weekend with some
strong storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 24, 3:38 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
338 PM CDT Wed Jun 24 2020

KSZ047-242115-
Barton KS-
338 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Barton County in central Kansas...

* Until 415 PM CDT.

* At 337 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just north of Otis...moving
  southeast at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Albert, Olmitz and Galatia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3870 9903 3870 9897 3850 9880 3840 9888
      3839 9903
TIME...MOT...LOC 2037Z 323DEG 10KT 3860 9905

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:38 PM CDTSpecial Weather StatementICTBarton37 min
Jun 24, 4:02 PM CDTSevere Thunderstorm WarningICTBarton28 min
Jun 24, 4:32 PM CDTSpecial Weather StatementICTRussell28 min
Jun 24, 4:48 PM CDTSpecial Weather StatementICTEllsworth27 min
Jun 24, 4:56 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice34 min
Jun 24, 5:07 PM CDTSpecial Weather StatementICTMarion23 min
Jun 24, 5:23 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice37 min
Jun 24, 5:26 PM CDTSpecial Weather StatementICTRussell34 min
Jun 24, 5:50 PM CDTSevere Thunderstorm WarningICTRice40 min
Jun 24, 5:55 PM CDTSpecial Weather StatementICTMcPherson35 min
Jun 24, 6:28 PM CDTSevere Thunderstorm WarningICTReno, Rice18 min
Jun 24, 6:48 PM CDTSpecial Weather StatementICTSaline27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.